Alert archive / Maryland / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 85, NWS Pittsburgh, PA

May 26, 2011Garrett County, Maryland

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 26, 2011, 5:18 PM EDT for Garrett County, Maryland. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2011, 5:18 PM EDT (21:18 UTC)
Expired
May 26, 2011, 5:44 PM EDT
In force
26 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

County Garrett County, MD

The radar

The Pittsburgh radar (KPBZ), 148 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 1:42 PM EDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2011-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2011-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1352 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

443 
WUUS51 KPBZ 262118
SVRPBZ
MDC023-262200-
/O.NEW.KPBZ.SV.W.0085.110526T2118Z-110526T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
518 PM EDT THU MAY 26 2011

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GARRETT COUNTY IN WESTERN MARYLAND...

* UNTIL 600 PM EDT

* AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BIG RUN STATE PARK...MOVING NORTHEAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  BLOOMINGTON...        BIG RUN STATE PARK... MERRILL...
  NEW GERMANY...        PINEY GROVE...        FINZEL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR WESTERN MARYLAND AND NORTHERN WEST VIRGINIA.

&&

LAT...LON 3947 7906 3946 7909 3942 7912 3941 7914
      3941 7916 3939 7916 3950 7932 3973 7907
      3973 7894 3972 7893
TIME...MOT...LOC 2118Z 223DEG 31KT 3951 7915

$$
1 follow-up statement
992 
WWUS51 KPBZ 262144
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
544 PM EDT THU MAY 26 2011

MDC023-262154-
/O.CAN.KPBZ.SV.W.0085.000000T0000Z-110526T2200Z/
GARRETT MD-
544 PM EDT THU MAY 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR GARRETT COUNTY IS CANCELLED...

THUNDERSTORMS HAVE MOVED OUT OF THE COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR WESTERN MARYLAND AND NORTHERN WEST VIRGINIA.

LAT...LON 3947 7906 3946 7909 3942 7912 3941 7914
      3941 7916 3939 7916 3950 7932 3973 7907
      3973 7894 3972 7893
TIME...MOT...LOC 2144Z 223DEG 31KT 3967 7895

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 4:31 PM EDT, 47 minutes earlier.

Area forecast discussion, May 26, 4:31 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
431 PM EDT THU MAY 26 2011

.SYNOPSIS...
A LARGE SLOW MOVING LOW PRESSURE SYSTEM WILL MOVE INTO THE UPPER
OHIO VALLEY TONIGHT, AND PROVIDE PERIODS OF SHOWERS AND
THUNDERSTORMS INTO FRIDAY NIGHT. HIGH PRESSURE, COMING FROM THE
SOUTH, WILL BRING DRY AND MUCH WARMER WEATHER THIS WEEKEND.

&&

.NEAR TERM /THROUGH FRIDAY/...
20Z RUC UPPER LEVEL ANALYSIS INDICATES A 70KT JET MAX AT 300MB
EXTENDING FROM THE OHIO VALLEY NORTHEASTWARD INTO EASTERN OHIO
CANADA. AT THE MID-LEVELS...A 500MB TROUGH AXIS EXTENDS FROM THE
MICHIGAN SOUTHWARD INTO INDIANA WITH A SERIES OF VORT MAXES ROTATING
AROUND ITS BASE. THE FIRST IMPULSE IS AHEAD OF THE TROUGH AND MOVING
ACROSS NORTHERN OHIO WITH THE SECOND IN SOUTHERN INDIANA. AT THE
SURFACE, A 1004MB LOW IS LOCATED ACROSS THE OHIO-INDIANA BORDER WITH
A COLD FRONT EXTENDING SOUTH OF THIS FEATURE INTO THE TENNESSEE
VALLEY.

SCATTERED CONVECTION IS INTENSIFYING AS IT MOVES INTO SOUTHWEST
PA...WHERE LAPS DATA IS INDICATING 1000 J/KG SURFACE-BASED CAPE
AND 50KTS OF 0-6KM BULK SHEAR. THE MORE IMPRESSIVE, INSTABILITY
STILL REMAINS EAST OF THE RIDGES.

THIS EVENING...WARM AND HUMID CONDITIONS WILL CONTINUE TONIGHT AHEAD
OF THE WEAK COLD FRONT. WIND GUSTS HAVE BEEN INCREASED TO 20 TO
30KTS WITH RECENT TRENDS IN OBS. THE RUC13 INDICATES THE BEST
INSTABILITY, INCREASING TO AROUND 2000 J/KG WILL BE ACROSS WESTERN
PENNSYLVANIA...NORTH-CENTRAL WV AND WESTERN MARYLAND. STILL, SOME
WEAK CIN AND CLOUD COVERAGE WILL LIMIT WIDESPREAD CONVECTIVE GROWTH.
HOWEVER, INSTABILITY IN PLACE IN TANDEM WITH STRONG SHEAR (60 KTS
0-6KM BULK) SHOULD ALLOW FOR THE SEVERE THREAT TO BE POSSIBLE AS THE
SURFACE LOW AND FRONT MOVE ACROSS OHIO. A SEVERE THUNDERSTORM WATCH
REMAINS IN EFFECT SOUTH OF THE MASON-DIXON LINE WITH DAMAGING WINDS
AND LARGE HAIL THE PRIMARY THREATS. WITH STORMS MOVING QUICKLY, IT
WOULD TAKE BACK-BUILDING OR SEVERAL STORMS TRAINING OVER THE SAME
AREA FOR PRECIP AMOUNTS TO REACH OVER 1HR AND 3HR FLASH FLOOD
GUIDANCE.

TONIGHT...SHOWERS AND STORMS WILL WEAKEN AFTER MIDNIGHT INTO THE EARLY
MORNING HOURS. THE COLD FRONT WILL ALSO WEAKEN AS IT MOVES SLOWLY
AND LIKELY BECOME DIFFUSE BY FRIDAY AFTERNOON AS IT MOVES INTO THE
RIDGE TO THE EAST. THERE WILL STILL BE A RISK OF SCATTERED
THUNDERSTORM FRIDAY AFTERNOON BUT LESS RISK OF ANY SEVERE STORMS.
WITH THE AREA STILL IN WARM ADVECTION IN ADVANCE OF THE FRONT, LOWS
OVERNIGHT ARE FORECAST TO BE A MAV/MET BLEND IN THE LOWER 60S ACROSS
THE AREA.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/...
BY LATE FRIDAY THE WEAK SURFACE LOW AND COLD FRONT WILL BE GONE
WITH THE REMAINING TROF MERGING WITH THE WARM FRONT OF THE
NEXT SYSTEM. THE UPPER LEVEL SYSTEM HAVE OPENED UP WITH JUST A
WAKE SHORTWAVE TROUGH OVER THE REGION.

THIS TROUGH WILL SLOWLY MOVE EASTWARD AND SHOULD CLEAR THE REGION
BY SAT MORNING. WILL STILL LEAVE IN A MENTION OF SHOWERS FOR A
PORTION OF SATURDAY IN THE EAST.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
MEDIUM RANGE MODELS ARE SHOWING AGREEMENT FOR AN EXTENDED DRY
PERIOD BEGINNING SATURDAY NIGHT AND CONTINUING THROUGH TUESDAY.
INCREASING MOISTURE WILL BRING A SLIGHT CHANCE OF SHOWERS BY
WEDNESDAY. BUT A RETURN TO DRY WEATHER AS THE WEAK SHORT WAVE
MOVES EAST OF THE DISTRICT. MUCH ABOVE NORMAL TEMPS ARE EXPECTED
FOR THE FORECAST PERIOD.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
A LOW PRESSURE SYSTEM OVER INDIANA IS PROGGED TO MAKE ONLY VERY SLOW
EASTWARD PROGRESS THROUGH THE TAF PERIOD. SCATTERED THUNDERSTORMS
WILL CONTINUE TO DEVELOP THIS AFTERNOON AS SURFACE TEMPERATURES WARM
AND SOUTHWEST FLOW BRINGS INCREASED LOW LEVEL MOISTURE INTO THE
REGION. MAINLY MVFR RESTRICTIONS ARE EXPECTED IN STORMS...BUT BRIEF
IFR CONDITIONS ARE LIKELY IN STRONGER CELLS ALONG WITH GUSTS OVER
30 KT. OUTSIDE OF STORMS...SOUTHWEST SURFACE WINDS WILL RANGE
BETWEEN 12 AND 22 KTS.

AREAL COVERAGE OF THUNDERSTORMS WILL DECREASE LATER TONIGHT WITH
GENERALLY VFR CONDITIONS AND SURFACE WINDS SUBSIDING TO 5 TO 10 KT.
POTENTIAL EXISTS FOR RESTRICTIONS IN AREAS OF SHOWERS AND SCATTERED
STORMS AGAIN FRIDAY AFTERNOON AND EVENING.

RECENT ECMWF MODEL OUTPUT SHOWS RIDGING BUILDING INTO THE UPPER OHIO
VALLEY REGION LATE IN THE WEEKEND. THIS FEATURE SHOULD PROVIDE DRY,
MAINLY VFR CONDITIONS FOR SUNDAY THROUGH TUESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 26, 1:57 PM EDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
157 PM EDT THU MAY 26 2011

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-271800-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-
157 PM EDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE TODAY AND TONIGHT. THE
MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ001-WVZ012-021>023-041-271800-
GARRETT-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
157 PM EDT THU MAY 26 2011

...SEVERE THUNDERSTORM WATCH 381 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE TODAY AND TONIGHT. THE
MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 26, 4:50 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
450 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     TSTM WND DMG     PROSPECT                40.90N  80.05W
05/26/2011                   BUTLER             PA   EMERGENCY MNGR

            LARGE TREES AND UTILITY LINE REPORTED DOWN

&&

EVENT NUMBER PBZ1100776

JD
Special weather statement, May 26, 4:59 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
459 PM EDT THU MAY 26 2011

PAZ008-009-014>016-022-262145-
ARMSTRONG PA-BUTLER PA-CLARION PA-FOREST PA-JEFFERSON PA-VENANGO PA-
459 PM EDT THU MAY 26 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FOREST...CLARION...
EXTREME NORTHWESTERN ARMSTRONG...NORTHEASTERN BUTLER...NORTHWESTERN
JEFFERSON AND SOUTHERN VENANGO COUNTIES...

AT 459 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
EMLENTON...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR KNOX AROUND 515 PM...CLARION AROUND 520 PM...
FRYBURG AROUND 525 PM AND COOK FOREST STATE PARK AROUND 540 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4154 7931 4118 7907 4100 7971 4114 7985
Local storm report, May 26, 5:01 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
501 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     MIDLAND                 40.63N  80.45W
05/26/2011                   BEAVER             PA   TRAINED SPOTTER

            4 TREES DOWN ON RTE 68 NEAR THE 500 BLOCK OF MIDLAND

&&

EVENT NUMBER PBZ1100777

JD
Local storm report, May 26, 5:10 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
510 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     WEST SUNBURY            41.01N  79.90W
05/26/2011                   BUTLER             PA   TRAINED SPOTTER

            LARGE TREE ON BEAVER DAM ROAD

&&

EVENT NUMBER PBZ1100778

JD
Special weather statement, May 26, 5:12 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
512 PM EDT THU MAY 26 2011

PAZ008-009-015-262200-
CLARION PA-FOREST PA-VENANGO PA-
512 PM EDT THU MAY 26 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN VENANGO...
NORTHWESTERN CLARION AND NORTHWESTERN FOREST COUNTIES...

AT 508 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SENECA...
MOVING NORTHEAST AT 40 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR TIONESTA AROUND 525 PM AND WEST HICKORY
AROUND 535 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4162 7920 4130 7963 4143 7979 4163 7954
      4163 7920
Local storm report, May 26, 5:14 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
514 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND DMG     WESTOVER                39.63N  79.97W
05/26/2011                   MONONGALIA         WV   TRAINED SPOTTER

            NUMEROUS LARGE TREES REPORTED DOWN IN WESTOVER

&&

EVENT NUMBER PBZ1100779

JD

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 4:11 PM EDTSevere Thunderstorm WarningPBZGarrett49 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.